Colorado, 2017

High Wind in Colorado, January 9, 2017

January 9, 2017 · NWS PUB · 14 events in 14 counties and zones

A long-lasting high wind episode occurred across the eastern part of the area. Strong winds aloft, and a long-lasting mountain top stable layer generated widespread high winds and damage.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A long-lasting high wind episode occurred across the eastern part of the area. Strong winds aloft, and a long-lasting mountain top stable layer generated widespread high winds and damage. Damage included downed power poles, causing numerous power outages to tens of thousands of customers; uprooted trees; roof damage; numerous overturned semi-trailers in El Paso County. Winds gusted between 58 and 75 mph across many locations across the eastern mountains and I-25 corridor. Areas in the immediate lee of the eastern mountains experienced gusts between 80 and 100 mph. Gusts over 100 mph occurred on the southwest side of Colorado Springs, causing widespread damage and two fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 8, 10:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 8, 10:46 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1046 PM MST Sun Jan 8 2017

.UPDATE...
Issued at 858 PM MST Sun Jan 8 2017

...Strong, damaging downslope winds are expected late tonight into
Monday afternoon...

Updated to upgrade high wind watches to high wind warnings. Also
adjusted winds based on the latest high-res model guidance.
Vertical profiles and cross sectional analysis indicates extremely
dangerous strong winds are expected from late tonight through the
day on Monday.  Here is a break down of what we are expecting.

For the Rampart Range, east into El Paso County, generally along
and west of I-25, winds are forecast to increase over the higher
elevations after midnight, with downslope potential expected by
early Monday morning. High winds will likely persist into mid to
late afternoon. Mountain peaks, including Pikes Peak will likely
see gusts exceeding 80 mph, with 100 mph possible. Further down
the lee slopes, gusts to 65 mph are possible.

For the Sangre de Cristo and Wet Mountains, winds have started to
increase with a few mountain sites already seeing winds near 60
mph. Winds will only intensify tonight into Monday morning. Gusts
80 to 100+ mph are possible, especially over the Southern Sangre
de Cristo Range where vertical profiles and cross sections are
most favorable for strong winds. Power outages, forest blow downs
and very dangerous travel conditions are likely.

For the Southern I-25 corridor, the morning to early afternoon
hours will see the strongest winds. Vertical profiles and cross
sections indicate this area will see very strong winds due to
downslope effects off the eastern mountains. Westerly winds
gusting near 80 mph are expected. Those traveling on I-25 will
experience very dangerous cross winds and hazardous travel
conditions. Trees will likely see damage and power lines may fall.

For Pueblo and eastern Fremont Counties, models are a bit tricky
here. Western portions and higher elevations of these counties
will see the strongest winds. How far east these strong winds mix
will be the main question. Most model guidance keeps the
inversion, due to snow on the ground, in place and limit how far
east strong winds make it. Based on warm temperatures and less
inversion than the models are expecting, have a feeling winds will
likely reach Pueblo, where gusts 55 to 65 mph may be possible. Of
course, if the low level inversion does set up stronger tonight
than may be indicated, the strong wind will be west of the city
with limited impacts. Mozley

&&

.SHORT TERM...(This evening through Monday)
Issued at 246 PM MST Sun Jan 8 2017

...Strong and damaging downslope winds possible late
tonight/tomorrow...

Currently...

Impressive very wet pacific storm has moved onshore. Light snow was
falling across the continental divide with high clouds gradually
increasing over the region. Temps have increased significantly from
24h ago across most of the region, with 40s and 50s over most of the
plains. Only areas which were colder were along the immediate
arkansas river from Pueblo eastward to the KS line. The San Luis
Valley (SLV) was still quite cold with single digits, but all upper
and mid ark rvr valley were in the 30s and 40s. Even Leadville was
in the L30s.

Tonight...

High winds are imminent for the high mts, although the stronger
winds will start a bit later than earlier fcst. Winds were already
gusting in the 20-40 mph range this afternoon and will steadily
increase this evening. Winds will likely range in the 25 to 50 mph
range with gusts to 70 mph by sunrise across all of the southern
mtns along the plains/mtns interface. Gusty winds will also start to
bleed onto the plains, especially in gap flow areas and just east of
the Ramparts.

Snow along the contdvd will likely remain light this evening, and is
expected to begin to increase towards sunrise tomorrow.

Temps tonight will vary considerably. Where it is breezy/windy,
temps will be relatively warm while temps will cool where winds are
light. Given the meteorological pattern over the region, areas east
of the mtns will remain relatively warm tonight. Coldest areas will
be the SLV and Gunnison valleys...and areas along the lower ark rvr
from Pueblo eastward to the KS line.

Tomorrow...

Damaging winds will be possible in the mtns. Winds of 100 mph with
gusts to 160 mph were measured in Squaw Valley in California
earlier today...and this jet is heading towards the region. Winds
approaching 100mph were noted in the forecasts guidance products
at mtn top level, especially over the southern part of the county
warning area. Favorable vertical reverse shear pattern along with
mtn top inversions were noted in the model soundings so these
stronger winds are likely to reach down to lower elevations. How
far east will these winds come out on the plains is still iffy at
this time, but believe all areas west of I-25 will have a threat
of strong winds. For now I will allow the evening shift to get
another model run to look at and allow them to decide to upgrade
the high wind watch to a warning for the I-25 corridor region.

It should be stressed that some of these wind gusts could cause
significant damage (tree blow downs/structural damage) on the east
slopes of the mtns and adjacent lower areas). All WFOs along the
Rocky Mtn front range from Wyoming to New Mexico have high wind
hilites for the mtns/plains interface.

Burn scar areas will likely see significant blow downs.

Heavy wind driven snow will occur along the contdvd. from late
tonight and will last through the day tomorrow. Travel across the
passes will be difficult if not impossible tomorrow. The avalanche
threat will become quite high due to the new snows/wind driven snows
across the higher terrain. \/Hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM MST Sun Jan 8 2017

Primary longer term meteorological issues include strong wind
potential at times, snow heavy at times favoring the mountains into
Friday and impact that next system will have on the forecast
district from late week into next weekend.

Recent longer term PV analysis, computer simulations and forecast
model soundings suggest that snow, heavy at times and gusty winds at
times will continue to be noted over the Continental Divide from
Monday night into Friday, with the highest potential of more
widespread heavy snow over Continental Divide locations
anticipated Monday night and then again from Tuesday night into
Friday.

Over eastern portions of the forecast district, generally dry
conditions(in combination with gusty winds at times) should be
experienced from Monday night into Thursday, with more unsettled
meteorological conditions then possible from Friday into next
weekend as recent ECMWF solution suggests that closed upper low
located over southern California at 18Z Friday shifts into
southwestern New Mexico by 18Z Saturday and then into east-central
Colorado by 18Z Sunday. However the latest GFS20 simulation has a
more southerly track(and therefore much less impact across
southern Colorado) across Mexico with this system from Friday into
next Sunday. WFO Pueblo will continue to monitor closely.

Regarding winds, the strongest winds over the forecast district
during the longer term should be noted from Monday night into
Wednesday night.

Finally, during the longer term, generally near to above seasonal
early to mid January temperatures(outside of the San Luis Valley)
are anticipated from Monday night into Thursday night, with near to
below seasonal temperatures then expected from Friday into the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1039 PM MST Sun Jan 8 2017

Widespread IFR to LIFR conditions expected along the Contdvd
tonight through Monday where mtn obscurations in +SN and BLSN
will occur. Winds will gust in excess of 60 kts across the higher
elevations. TAF sites will remain VFR...however with winds
increasing over the southeast mountains...low level wind shear
will be possible at both KCOS and KPUB overnight through early
tomorrow morning. Once west winds kick in...wind shear should
become less of a threat...however there will be the potential for
gusts to around 50 kts for KCOS and KPUB during the afternoon.
TAFs play a more conservative 40-45 kts for now...with stronger
gusts likely along/west of I-25. Looks less windy for
KALS...though southwest winds will increase with gusts up to
around 35 kts possible in the afternoon. Winds will remain breezy
through the evening at all three terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Monday to 11 AM MST Tuesday for
COZ058>060-066-068.

High Wind Warning from 2 AM to 8 PM MST Monday for COZ072>075-
079-080.

High Wind Warning from 7 AM to 8 PM MST Monday for COZ078-087-
088.

High Wind Warning from 10 AM to 5 PM MST Monday for COZ083-086.

High Wind Warning from 2 AM to 5 PM MST Monday for COZ081-082.

High Wind Warning from 5 AM to 5 PM MST Monday for COZ084-085.

&&

UPDATE...MOZLEY
SHORT TERM...HODANISH
LONG TERM...77
AVIATION...KT
Hazardous weather outlook, Jan 8, 9:24 PM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
924 PM MST SUN JAN 8 2017

COZ058>089-093>099-100430-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
924 PM MST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE THROUGH TONIGHT ALONG THE CONTINENTAL
DIVIDE. ACCUMULATIONS WILL BE MAINLY LIMITED TO THE HIGHER
ELEVATIONS OF THE EASTERN SAWATCH AND WESTERN MOSQUITO
RANGES WHERE 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE.

IN ADDITION TO THE SNOW, WINDY CONDITIONS CAN BE EXPECTED OVER AND
NEAR THE HIGHER TERRAIN AS A STRONG JET STREAM STARTS TO MOVE
ACROSS THE STATE.

THERE COULD BE A PERIOD OF STRONG AND DAMAGING WESTERLY DOWNSLOPE
WINDS ACROSS THE EASTERN SLOPES OF THE RAMPART RANGE AND THE
EASTERN SLOPES OF THE WET AND SANGRE DE CRISTO MOUNTAINS LATE
TONIGHT. MOUNTAIN AREAS WILL LIKELY SEE WINDS GUSTING 80 TO 100
MPH. WINDS ACROSS THE LOWER EASTERN SLOPES COULD SEE GUSTS TO 65
MPH ALONG THE EASTERN LEE SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND DAMAGING WINDS WILL CONTINUE THROUGH MONDAY EVENING OVER
THE EASTERN MOUNTAINS AND ALONG AND WEST OF INTERSTATE 25.
MOUNTAIN AREAS WILL LIKELY SEE WIND GUSTS 80 TO 100 MPH THROUGHOUT
THE DAY. THIS COULD LEAD TO DOWN POWER LINES, FOREST BLOW DOWNS
AND VERY DANGEROUS TRAVEL CONDITIONS ON HIGHWAYS.

VERY STRONG AND DAMAGING WINDS WILL ALSO BE POSSIBLE OVER THE
SOUTHERN INTERSTATE 25 CORRIDOR MONDAY MORNING AND AFTERNOON.
WINDS GUSTING TO NEAR 80 MPH ARE LIKELY. VERY DANGEROUS TRAVEL
CONDITIONS ARE EXPECTED ON INTERSTATE 25 DUE TO EXTREME CROSS
WINDS.

FURTHER NORTH ALONG THE INTERSTATE 25 CORRIDOR, WINDS WILL BE
GUSTY AS WELL, ESPECIALLY IN THE LEE SLOPES OF THE RAMPART RANGE.
AREAS WEST OF INTERSTATE 25 WILL LIKELY SEE GUSTS NEAR 65 MPH
THROUGH THE AFTERNOON.

ALONG THE CONTINENTAL DIVIDE, HEAVY SNOW WILL DEVELOP MONDAY
MORNING, THEN CONTINUE INTO MIDDAY TUESDAY. STORM TOTAL SNOWFALL
OF 1 TO 2 FEET IS LIKELY ABOVE 10000 FEET IN THE SAN JUAN, LA
GARITA, SAWATCH AND MOSQUITO RANGES, WITH UP TO A FOOT IN LAKE
COUNTY AROUND LEADVILLE. STRONG WINDS WILL ACCOMPANY THE SNOW,
WITH GUSTS TO 60 MPH PRODUCING WIDESPREAD BLOWING AND DRIFTING
OVER HIGH MOUNTAIN PASSES AND ABOVE TIMBERLINE.

AN ADDITIONAL ROUND OF SNOW WILL BE POSSIBLE ACROSS THE
CONTINENTAL DIVIDE WEDNESDAY AND THURSDAY, WITH STILL ANOTHER
CHANCE FOR SNOW ACROSS ALL OF SOUTHERN COLORADO FRIDAY AND
SATURDAY, AS AN ACTIVE WEATHER PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND ACROSS THE LOWER
EASTERN SLOPES ALONG AND WEST OF THE I-25 CORRIDOR TONIGHT.

88/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
January 9, 2:00 AM MST to 7:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Canon City Vicinity / Eastern Fremont County

When
January 9, 3:00 AM MST to 7:00 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 9, 3:00 AM MST to 7:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 9, 3:00 AM MST to 7:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
90 kt (104 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$20 million
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Two people were injured and then perished after being hit by flying debris in southwest Colorado Springs.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 9, 6:00 AM MST to 7:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 9, 6:00 AM MST to 7:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 9, 7:00 AM MST to 7:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
84 kt (97 mph) estimated gust
Reported by
Public
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674053, 674054, 674055, 674056, 674057, 674058, 674059, 674061, 674063, 674064, 674066, 674078, 674090, 674067.